Thunderstorm Wind, Mercer
- When
- June 12, 3:35 PM EST
- Where
- Mercer County, Matoaka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -81.250
The winds from the severe thunderstorms blew some trees down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The winds from the severe thunderstorms blew some trees down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 1:16 PM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT SAT JUN 12 2004 .SHORT TERM (TONIGHT AND SUNDAY)... WEAK FRONT REMAINS STUCK JUST W OF THE BLUE RIDGE THIS AFTERNOON SEPARATING WEDGE TO THE E AND GOOD INSTAB ALONG THE WRN SLOPES. TSRA CONTG TO FIRE JUST W OF THIS AREA CLOSER TO DEEPER RH AND MIDWEST S/W ENERGY NOW SLIDING AROUND UPPER RIDGE. GIVEN THIS PLUS OMINOUS LINES OF TSRA NOW SLOWLY APPROACHING FROM KY...WILL UP CHCY POPS A NOTCH WRN SLOPES ESPCLY THIS EVENING AND CONTINUE LOW CHCS OVERNGT WITH WEAK FRONT STILL IN PLACE. CANT RULE OUT AN ISOLD SHRA AS FAR E AS THE BLUE RIDGE THIS EVENING PENDING LATE INSOLATION BUT WONT INCLUDE FOR NOW. OTRW WITH DRY ADVECTION SLOWLY EATING AWAY AT ERN CLOUDS...WILL TWEAK TOWARD PC PARTS OF THE E WITH PC/MOSTLY CLDY W WHERE THE MESO-ETA SHOWS DEEPER RH THRU MORNING. TEMPS LOW 60S SW TO COOLER MID/UPPER 50S NE UNDER WEDGE/RIDGE AND SOME CLEARING. SURFACE HIGH EXITS OFFSHORE SUNDAY ALLOWING RETURN S/SW FLOW TO QUICKLY BRING MOISTURE AND THETA ADVECTION BACK FROM THE SW IN THE AFTERNOON. ETA APPEARS TOO WET WITH ATLANTIC INFLOW WHILE THINK GFS TOO DRY GIVEN HEATING AND INCREASING INSTAB. MORE CLOUDS COULD LIMIT COVERAGE TO THE W BUT LEARY OF QUICK RH ADVECTION IN WAKE OF DEPARTING WEDGE. THUS WILL EXTEND LOW CHCS BACK E TO THE BLUE RIDGE AND GO WITH 30/40 SCENARIO W. LIKE TEMPS A CAT ABOVE MOS GIVEN RETURN WAA AND SOME INSOLATION. SUNDAY NIGHT-MON NIGHT...WEDGE CONTINUES ERODING...AS FRONT WORKS BACK TO THE NORTHEAST. COMPROMISING THE ETA/GFS SOLUTION...WITH HIGHEST CHANCE REMAINING ALONG/WEST OF THE BLUE RIDGE...AS BEST LIFT WILL BE IN THIS AREA. MAINLY GOING SHRA LATE SUN NIGHT. TEMPS MILD. MONDAY...TEMPS TRICKY...AS ENTIRE CWA WILL BE IN WARM SECTOR...ALTHOUGH EXPECTING MORE CLDS THAN SUN. KEPT BEST CHANCE POPS IN THE WEST...AS STILL BETTER THETA-E RDGING AND LIFT RESIDE. KEPT FORECAST PRETTY MUCH THE SAME FROM PREVIOUS SHIFTS...A COLD FRONT APPROACHES MONDAY-MONDAY NIGHT. MODELS KEEP SPEEDING UP TIMING OF FRONT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... FORECAST DURING THIS PERIOD IS TRICKY. FRONT PROGGED TO MOVE THROUGH TUESDAY...WITH A DRY WEDNESDAY FORECAST FOR NOW. MEANWHILE...MODELS SHOWING 5H TROF OVER THE SOUTHEAST...WITH LOW MOVING ACROSS THE SOUTHEAST DURING THIS TIME. ATTM...DEEPEST MOISTURE AND PRECIP EXPECTED TO STAY JUST SOUTH AND EAST OF US....DURING WED. ANOTHER FRONT APPROACHES AND SLOWS DOWN IN THE THU-SAT TIME FRAME. CONFIDENCE IN THIS FORECAST IS LOW...BUT CANNOT RULE OUT DAILY THREAT OF SHOWER OR THUNDERSTORMS...ESPECIALLY IN MY WRN CWA. TEMPS SHOULD BE AT OR ABOVE NORMAL THROUGH MUCH OF THIS PERIOD. && .AVIATION... IFR/MVFR CONDITIONS SLOWLY IMPROVING AS COMBO OF MIXING AND DRY AIR ADVECTION FROM THE E CONTINUES. WILL LIKELY SEE LOW LEVEL MOISTURE LEAD TO IFR/MVRF CEILINGS MOUNTAINS WITH MVFR HOLDING LYH/DAN CORRIDOR OUTSIDE OF SOME FOG LATE. ISOLD TSRA CHCS MAINLY SE WVA TONIGHT THEN MOST AREAS BY LATE SUNDAY AS FRONT LIFTS BACK NE AND CUMULUS FIELDS INCREASE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION: 10 SHORT TERM: 10 LONG TERM: 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 459 AM EDT SAT JUN 12 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-130859- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 459 AM EDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT MOVING THROUGH THE REGION WILL BRING A FEW SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS THIS MORNING. A WEAK DISTURBANCE WILL PASS THROUGH THE TENNESSEE VALLEY AND INTO THE OHIO VALLEY THIS AFTERNOON. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS FURTHER EAST TODAY. NO STORMS ARE EXPECTED TO MOVE EAST OF THE BLUE RIDGE. SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY AND MONDAY...AS A WARM FRONT MOVES THROUGH THE REGION. AT THIS TIME...NO SEVERE WEATHER IS EXPECT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT SAT JUN 12 2004 NCZ001-002-018-VAZ007-009-015-122130- ALLEGHANY NC-ASHE-GRAYSON-SMYTH-TAZEWELL-WATAUGA- 347 PM EDT SAT JUN 12 2004 ...SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA...AND ALSO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE STORMS ARE NEARLY STATIONARY...AND RADAR ESTIMATES RAINFALL RATES OF AROUND 3 INCHES AN HOUR WITH MANY OF THE STORMS. A FLASH FLOOD WARNING IS IN EFFECT FOR WESTERN SMYTH COUNTY UNTIL 6:15 PM WHERE RADAR ESTIMATES 3 INCHES OF RAIN IN LESS THAN AN HOUR NORTH OF CHILHOWIE. OTHER STRONG THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER EASTERN SMYTH COUNTY FROM NEBO SOUTHWARD TO NEAR SUGAR GROVE...WESTERN TAZEWELL COUNTY INCLUDING THE RICHLANDS AREA... GRAYSON COUNTY BETWEEN TROUTDALE AND ELK CREEK...AND ASHE COUNTY EAST OF SHATLEY SPRINGS. THESE STORMS HAVE BEEN TYPICALLY DUMPING 1 TO 2 INCHES OF RAIN BEFORE DISSIPATING...AND THIS WILL CAUSE SOME FLOODING OF ROADS AND OTHER LOW LYING AREAS. THERE IS A POTENTIAL FOR 3 INCHES OR MORE OF RAIN IF MULTIPLE STORMS MOVE OVER THE SAME AREA. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED ROADS. JJ
The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406881.